South Dakota, 2004

Damaging Wind in South Dakota, August 22, 2004

August 22, 2004 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 22, 8:00 PM CST, 2 hours earlier.

Area forecast discussion, Aug 22, 8:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SUN AUG 22 2004

.DISCUSSION...
HAVE ALREADY SENT OUT GRID AND ZONE UPDATE. TSTMS DEVELOPED SOUTH OF
COLD FRONT OVER NRN NE THIS EVENING. CONVERGENCE WAS NOT GREAT AND
WITH THE LOSS OF DAYTIME HEATING THEY WEAKENED AND DID NOT FORM EAST
ALONG THE FRONT INTO OUR CWA OVER NERN NE AND NW IA. AT 02Z BOUNDARY
IS HUNG UP ALONG THE SD-NE BORDER AND SHWRS/TSTMS CONTINUE OVER NRN
NE. DID LEAVE A LOW POP CHC OF TSTMS IN SRN PART OF CWA NEAR
BOUNDARY THIS EVENING. HOWEVER LOOKS LIKE BEST CHC OF ELEVATED TSTMS
WILL BE LATER TONIGHT...MAINLY AFTER MIDNIGHT AS UPPER WAVE MOVES UP
FROM SW PUSHING FRONTAL BOUNDARY BACK TO THE NORTH. CONSIDERABLE
HIGH LEVEL CLOUDS SPREADING SLOWLY NORTH FROM TSTMS OVER NEBRASKA
BUT OVERALL SHOULD BE PARTLY CLOUDY TONIGHT. EARLIER FORECAST LOWS
LOOK REASONABLE. TSTMS MOVING NE OUT OF CWA MONDAY MORNING AS WAVE
MOVES THRU...BUT TSTMS REDEVELOPING AGAIN IN THE WEST LATE AFTN AND
SPREADING OVER AREA WITH TROF AHEAD OF COLD FRONT.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WB
Hazardous weather outlook, Aug 22, 10:36 AM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT SUN AUG 22 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1136 AM CDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING OVER NORTHWEST IOWA ALONG A SLOW MOVING FRONTAL
BOUNDARY. AN ISOLATED SEVERE STORM IS POSSIBLE DUE TO SUFFICIENT
INSTABILITY AND SHEAR. LARGE HAIL AND DAMAGING WIND ARE THE MAIN
THREAT THIS EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP OVER
CENTRAL SOUTH DAKOTA THIS EVENING AND WILL MOVE EAST INTO
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA AFTER MIDNIGHT.
ISOLATED SEVERE WEATHER IS POSSIBLE WITH THESE STORMS WITH LARGE
HAIL BEING THE MAIN THREAT AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY WEST OF
A BROOKINGS TO YANKTON LINE. ISOLATED THUNDERSTORMS MAY DEVELOP
LATE MONDAY AFTERNOON ALONG A TROUGH OF LOW PRESSURE FROM NEAR
HURON TO WAGNER. THESE THUNDERSTORMS ARE EXPECTED TO MOVE TO THE
NORTHEAST ON MONDAY NIGHT...INTO NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE
WITH THESE STORMS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY.
THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP ALONG A TROUGH
OF LOW PRESSURE OVER SOUTHEAST SOUTH DAKOTA. THESE THUNDERSTORMS
WILL MOVE INTO SOUTHWEST MINNESOTA AND EXTREME NORTHWEST IOWA
DURING THE LATE EVENING. LARGE HAIL AND DAMAGING WIND WILL BE
POSSIBLE WITH THESE STORMS.

THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE REMAINDER OF THE WEEK. THE INTENSITY AND TIMING FORECAST OF
THESE THUNDERSTORMS WILL BE BETTER DEFINED IN LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN PARTS OF
NORTHWEST IOWA...AND AFTER MIDNIGHT ALONG AND NORTH OF A LINE
FROM WAGNER SD TO MARSHALL MN.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bon Homme

When
August 22, 10:00 PM CST
Where
Bon Homme County, Avon
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.000, -98.067

Thunderstorm winds caused tree damage, including at least one large branch blown down. The branch knocked down a power line, causing a power outage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418865.